Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 133, NWS St. Louis, MO

June 18, 2017Randolph County, Saint Clair County, Washington County, Illinois; Sainte Genevieve County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 18, 2017, 2:08 AM CDT for Randolph County, Saint Clair County, Washington County, Illinois; Sainte Genevieve County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 2:08 AM CDT (07:08 UTC)
Expired
Jun 18, 2017, 2:45 AM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Randolph County, IL, Saint Clair County, IL, Washington County, IL, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 10:53 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

578 
WUUS53 KLSX 180708
SVRLSX
ILC157-163-189-MOC186-180745-
/O.NEW.KLSX.SV.W.0133.170618T0708Z-170618T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
208 AM CDT SUN JUN 18 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Washington County in south central Illinois...
  Randolph County in southwestern Illinois...
  Southeastern St. Clair County in southwestern Illinois...
  Northeastern Ste. Genevieve County in southeastern Missouri...

* Until 245 AM CDT.

* At 205 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles east of Freeburg to near Baldwin to near
  Bloomsdale, moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Trained weather spotters reported tree damage between 
           Hecker and Red Bud in eastern Monroe County around 155 
           am. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Chester, Ste. Genevieve, Sparta, Nashville, Bremen, Steeleville,
  New Athens, Marissa, Percy, Coulterville, Tilden, Evansville,
  Lively Grove, Ashley, Baldwin, Posen, Eden, Preston, Blair and St.
  Libory.

This also includes  Felix Valle House State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 8915 3822 8959 3795 8960 3780 8968
      3785 8974 3785 8979 3791 8984 3788 8989
      3804 9022 3812 9009 3813 9004 3815 9004
      3822 8996 3822 8990 3827 8992 3844 8978
      3842 8970 3843 8969 3835 8914
TIME...MOT...LOC 0705Z 290DEG 37KT 3839 8979 3817 8992 3804 9015 

HAIL...<.75IN
WIND...60MPH
 
$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:07 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 18, 1:07 AM CDT, 1 hour 1 minute before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
107 AM CDT Sun Jun 18 2017

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 317 PM CDT Sat Jun 17 2017

Focus will once again be an MCS tonight.

Convective debris today from MCS last night has slowed heating
today. STCU field developed early this morning beneath an EML,
however, breaks are finally becoming evident as cap begins to
weaken somewhat and boundary layer air destabilizes.

Expect TSRA to impact nrn portions of the CWA late this afternoon
or early evening hours. Not much change in the prev thinking with
all threats possible with any discrete storms that impact the
area. Any discrete storms shud become line segments fairly quickly
becoming mainly a wind threat. This line shud then congeal and
sink swd thru the CWA thru the night. Expect only lingering SHRA,
isod TS, across srn portions of the CWA by 12z Sun.

For Sun, expect a cooler day with nwly winds at the sfc behind
the cdfnt. Expect convective debris to linger thru the morning
hours. With cyclonic curvature across nrn and nwrn portions of the
CWA, expect a fair amount of diurnal CU to develop which shud
also help keep temps down. However, how far SW this thicker cloud
cover will extend is uncertain attm.

Tilly

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 317 PM CDT Sat Jun 17 2017

Quiet weather is expected from Sunday night through part of
Tuesday due to a surface ridge which settles across the region in
the wake of Sunday's cold front. By Tuesday afternoon, the surface
high pressure center will have moved far enough eastward for
southwesterly winds around its western periphery to bring a warm
and moist air mass back towards MO/IL. Isolated to scattered
thunderstorms will be possible within this unstable air mass.

The advection of warm and moist air will also act to sharpen a
developing warm front which then lifts northeastward on Tuesday
night and Wednesday in response to a low pressure system moving
into the north central CONUS. However, there is considerable model
disagreement after 00z Wed regarding both surface and upper air
features. Models are in general agreement that there ought to be
at least one surface front near the area at least once during the
middle and late part of next week and that the upper air pattern
becomes quasizonal with several embedded vorticity maxima, but
there is significant disagreement regarding the timing and
placement of these features.

Kanofsky

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1257 AM CDT Sun Jun 18 2017

Complex of thunderstorms will move across the St. Louis area terminals
early in the period bringing MVFR/IFR ceilings and visibilities
and possible wind gusts to 35kts. The chance for showers and scattered
thunderstorms will continue through 13Z. Then dry and VFR
conditions is expected the rest of the period with west to
northwest winds.

SPECIFICS FOR KSTL: Thunderstorms are expected early in the period
with MVFR/possible IFR conditions through 08Z with gusty winds.
Then a chance of showers and thunderstorms will continue through
10Z with dry and VFR conditions thereafter. West to northwest
winds are expected most of the period.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 3:56 PM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
356 PM CDT Sat Jun 17 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
356 PM CDT Sat Jun 17 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are likely this evening. The primary threats
are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

Kanofsky

In the hours before

Special weather statement, Jun 18, 1:19 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service St Louis MO
119 AM CDT SUN JUN 18 2017

MOZ062-065-072-073-180715-
Washington MO-Franklin MO-Jefferson MO-Crawford MO-
119 AM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD...SOUTHWESTERN
JEFFERSON...WASHINGTON AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 215
AM CDT...

At 119 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bourbon, moving east at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sullivan, Cuba, Potosi, Steelville, Bourbon, Anthonies Mill, Mineral
Point, Leasburg, Miramiguoa Park, Richwoods, Old Mines, Caledonia,
St. Cloud, Belgrade, Japan, Cadet, Latty and Shirley.

This includes Interstate 44 in Missouri between exits 208 and 228.

This also includes  Washington State Park, Onondaga Cave State Park,
and Meramec State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 600 AM CDT for
east central Missouri.

LAT...LON 3794 9152 3821 9138 3821 9137 3824 9137
      3829 9134 3813 9057 3801 9062 3801 9063
      3802 9062 3805 9062 3807 9061 3808 9064
      3794 9064 3774 9072
TIME...MOT...LOC 0619Z 288DEG 48KT 3816 9129

TES
Special weather statement, Jun 18, 1:23 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service St Louis MO
123 AM CDT SUN JUN 18 2017

ILZ064-069-074-079-100>102-MOZ061-063>065-075-180730-
Randolph IL-St. Clair IL-Bond IL-Madison IL-Clinton IL-Monroe IL-
Washington IL-St. Louis MO-St. Charles MO-Jefferson MO-
St. Louis City MO-Ste. Genevieve MO-
123 AM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR CLINTON AND SOUTHERN BOND
COUNTIES IN SOUTH CENTRAL ILLINOIS...MONROE COUNTY IN SOUTHWESTERN
ILLINOIS...WESTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...
MADISON...RANDOLPH AND ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS...
NORTHEASTERN ST. CHARLES AND CENTRAL JEFFERSON COUNTIES IN EAST
CENTRAL MISSOURI...NORTH CENTRAL STE. GENEVIEVE COUNTY IN
SOUTHEASTERN MISSOURI AND EASTERN ST. LOUIS COUNTIES IN EAST CENTRAL
MISSOURI AND ST. LOUIS CITY UNTIL 230 AM CDT...

At 123 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Black Jack to Antonia to 6 miles west of
Hillsboro. Movement was east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
St. Louis, Florissant, Belleville, University City, Granite City,
O'Fallon, Alton, East St. Louis, Collinsville, Edwardsville, Webster
Groves, Ferguson, Arnold, Godfrey, Fairview Heights, Clayton,
Cahokia, Jennings, Swansea and Glen Carbon.

This includes the following highways...
 Interstate 70 in Illinois between exits 21 and 45.
 Interstate 55 in Illinois between exits 23 and 30.
 Interstate 64 in Illinois between exits 9 and 41.
 Interstate 55 in Missouri between exits 170 and 191.

This also includes  Scott Joplin Historic Site, Confluence State
Park, Mastodon Historic Site, Sandy Creek Covered Bridge Historic
Site, Gov. Dunklin's Grave Historic Site, and Horseshoe Lake State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 600 AM CDT for
south central and southwestern Illinois...and east central Missouri.

LAT...LON 3833 8939 3822 8946 3822 8959 3805 8960
      3796 8979 3818 9075 3838 9047 3893 9023
      3891 8926
TIME...MOT...LOC 0623Z 286DEG 46KT 3883 9024 3835 9047 3821 9067

TES
Local storm report, Jun 18, 1:31 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
131 AM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     TSTM WND GST     1 SSW HAZELWOOD         38.76N  90.37W
06/18/2017  M47 MPH          ST. LOUIS          MO   ASOS

            REPORT FROM LAMBERT FIELD.

&&

EVENT NUMBER LSX1700507

JPK
Local storm report, Jun 18, 1:35 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
135 AM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND GST     4 NE BURTON             39.94N  91.20W
06/17/2017  M56 MPH          ADAMS              IL   ASOS

0930 PM     TSTM WND DMG     MOUNT STERLING          39.98N  90.76W
06/17/2017                   BROWN              IL   LAW ENFORCEMENT

            COUNTY SHERIFF OFFICE REPORTED SEVERAL DAMAGE CALLS. NO
            SPECIFICS AT THIS TIME AS TO THE CAUSE.

0945 PM     TSTM WND DMG     2 S MOUNT STERLING      39.96N  90.76W
06/17/2017                   BROWN              IL   EMERGENCY MNGR

            EMA DIRECTOR REPORTED GOLF BALL SIZE HAIL AND SOME
            TREES AND POWER LINES DOWN SOUTH OF MOUNT STERLING.

0945 PM     HAIL             2 S MOUNT STERLING      39.96N  90.76W
06/17/2017  E1.75 INCH       BROWN              IL   EMERGENCY MNGR

            EMA DIRECTOR REPORTED GOLF BALL SIZE HAIL AND SOME
            TREES AND POWER LINES DOWN SOUTH OF MOUNT STERLING.

0955 PM     TSTM WND DMG     LA GRANGE               39.94N  90.54W
06/17/2017                   BROWN              IL   EMERGENCY MNGR

            EMA DIRECTOR REPORTED MINOR ROOF DAMAGE IN LA GRANGE.

1041 PM     TSTM WND GST     3 WNW HANNIBAL          39.72N  91.44W
06/17/2017  M53 MPH          MARION             MO   AWOS

1136 PM     TSTM WND GST     2 NW ASHLAND            38.79N  92.28W
06/17/2017  M76 MPH          BOONE              MO   TRAINED SPOTTER

            STORM SPOTTER REPORTED A PEAK WIND GUST OF 76 MPH ON
            HIS WEATHER STATION.

1150 PM     TSTM WND DMG     FULTON                  38.85N  91.95W
06/17/2017                   CALLAWAY           MO   LAW ENFORCEMENT

            911 OFFICE REPORTED TREES... POWERLINES... AND SOME
            STREET LIGHT POLES DOWN.

1225 AM     FLOOD            SHELBYVILLE             39.81N  92.04W
06/18/2017                   SHELBY             MO   EMERGENCY MNGR

            MINOR FLOODING REPORTED ON HWY 15 AT SEVERAL POINTS.

0102 AM     TSTM WND DMG     RAYMOND                 39.32N  89.57W
06/18/2017                   MONTGOMERY         IL   EMERGENCY MNGR

            TREES AND POWER LINES REPORTED DOWN.

0103 AM     TSTM WND GST     3 W CHESTERFIELD        38.66N  90.63W
06/18/2017  M51 MPH          ST. LOUIS          MO   ASOS

0117 AM     TSTM WND GST     ST. CHARLES             38.79N  90.52W
06/18/2017  E40 MPH          ST. CHARLES        MO   TRAINED SPOTTER

0124 AM     TSTM WND GST     1 SSW HAZELWOOD         38.76N  90.37W
06/18/2017  M47 MPH          ST. LOUIS          MO   ASOS

            REPORT FROM LAMBERT FIELD.

&&

EVENT NUMBER LSX1700498 LSX1700495 LSX1700496 LSX1700497 LSX1700500
LSX1700499 LSX1700502 LSX1700501 LSX1700503 LSX1700504 LSX1700505
LSX1700506 LSX1700507

JPK
Local storm report, Jun 18, 2:05 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
205 AM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     TSTM WND DMG     5 N RED BUD             38.28N  90.00W
06/18/2017                   MONROE             IL   TRAINED SPOTTER

            TREE BRANCHES OF UNKNOWN SIZE DOWN ON HWY 159 BETWEEN
            REDBUD AND HECKER ILLINOIS

&&

EVENT NUMBER LSX1700508

CARNEY
Local storm report, Jun 18, 2:08 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
208 AM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND DMG     5 N RED BUD             38.28N  90.00W
06/18/2017                   MONROE             IL   TRAINED SPOTTER

            TREE BRANCHES OF UNKNOWN SIZE DOWN ON HWY 159 BETWEEN
            REDBUD AND HECKER ILLINOIS

&&

CORRECTED EVENT TIME

EVENT NUMBER LSX1700508

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:19 PM CDTSevere Thunderstorm WarningLSXAdams41 min
Jun 17, 9:20 PM CDTSevere Thunderstorm WarningLSXAdams, Brown40 min
Jun 17, 10:29 PM CDTSevere Thunderstorm WarningLSXPike46 min
Jun 17, 11:53 PM CDTSpecial Weather StatementLSXCalhoun52 min
Jun 18, 1:23 AM CDTSpecial Weather StatementLSXBond, Clinton, Madison, Monroe, Randolph, Saint Clair and 1 more67 min
Jun 18, 2:18 AM CDTSpecial Weather StatementLSXFayette, Marion, Washington42 min
Jun 17, 8:28 PM CDTSevere Thunderstorm WarningLSXLewis18 min
Jun 17, 9:09 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis23 min
Jun 17, 10:48 PM CDTSevere Thunderstorm WarningLSXMonroe, Shelby30 min
Jun 17, 11:04 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Cole, Moniteau56 min
Jun 17, 11:55 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Osage, Warren50 min
Jun 18, 12:34 AM CDTSpecial Weather StatementLSXFranklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis56 min
Jun 18, 12:50 AM CDTSpecial Weather StatementLSXGasconade, Osage40 min
Jun 18, 1:19 AM CDTSpecial Weather StatementLSXCrawford, Washington56 min
Jun 18, 5:51 AM CDTRiver Flood WarningLSXMarion25 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.